Kansas, 2004

Hail in Kansas, May 24, 2004

May 24, 2004 · NWS DDC · 5 events in 1 county or zone

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 24, 2:09 PM CST, 6 hours 43 minutes earlier.

Area forecast discussion, May 24, 2:09 PM CST, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
309 PM CDT MON MAY 24 2004

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CONCERN FOR THE SHORT TERM WILL BE THE CHANCES FOR
PRECIP TONIGHT AND TEMPERATURES TOMORROW AND WEDNESDAY.

WATER VAPOR LOOP HAS THE SHORTWAVE TROUGH THAT WAS IN THE WESTERN
PLAINS THIS MORNING QUICKLY ROTATING INTO THE EAST CENTRAL PLAINS.
WARM 850MB AIR WAS FLOWING INTO SOUTHWESTERN KS UNDER DRY SW WINDS.
THE SFC DRYLINE HAD MOVED PAST P28 BY EARLY THIS AFTERNOON.  THIS
HAS EFFECTIVELY SHUT OFF OUR CHANCES FOR SURFACED BASED CONVECTION
FOR THIS AFTERNOON AND EVENING, WITH ALL OF THE ACTIVITY OCCURRING
WELL OFF TO OUR NORTHEAST.  A COLD FRONT CURRENTLY OVER NORTHERN NEB
WILL PLUNGE SOUTHWARD TONIGHT AS A SHORTWAVE TROUGH MOVES BY TO THE
NORTH.  12Z 850MB CHART HAD MOISTURE WRAPPING AROUND THE LOW UP INTO
THE LBF AREA, AND THINK THAT WHEN THE FRONT COMES DOWN AT LEAST SOME
OF THIS MOISTURE WILL COME WITH IT.  WINDS COULD ALSO GET FAIRLY
GUSTY WITH THE FRONT AS IT COMES DOWN TONIGHT, WITH SOME LOCATIONS
POSSIBLY GETTING CLOSE TO ADVISORY CRITERIA.  WILL HAVE TO KEEP AND
EYE ON IT.  WITH THE BAROCLINIC ZONE NEAR THE AREA, THERE COULD BE
SOME ELEVATED CONVECTION ALONG AND BEHIND IT, SO KEPT SLIGHT TO
CHANCE POPS FOR AREAS SOUTHEAST OF LBL-DDC-HYS.

BY TOMORROW MORNING, THE FRONT WILL BE THROUGH ALL OF THE CWA, WITH
GOOD CAA BEHIND IT AND UPSLOPING SFC WINDS.  THINK WITH THE UPSLOPE
FLOW THERE WILL BE SOME STRATUS FORMATION THAT SHOULD LAST AT LEAST
PART OF THE DAY.  WITH 850MB TEMPS IN THE 10-18 C RANGE, AND THE
FACT THAT WE WONT GET FULL MIXING, TEMPS SHOULD BE MUCH COOLER
TOMORROW.  LOWERED HIGHS ACROSS MUCH OF THE AREA INTO THE LOWER
70S.  THE GFS AND ETA HAVE THE SFC FRONT IN NORTHEASTERN OK WITH
ELEVATED PRECIP AGAIN MOVING INTO SOUTHERN KS TUESDAY NIGHT.
HOWEVER, THINK THAT THE FRONTAL BOUNDARY WILL BE TOO FAR SOUTH AND
MUCH OF THE PRECIP WILL BE TO OUR EAST, SO KEPT THE FORECAST DRY.
WITH THE CENTER OF THE SFC HIGH ACROSS NEB AND NORTHERN KS, CLOUDS
COULD START BREAKING OUT A BIT OVERNIGHT.  BROUGHT LOWS DOWN A FEW
DEGREES TO REFLECT THIS AND THE COOLER AIR.  FOR WEDNESDAY, A LEE
TROUGH WILL AGAIN RE-DEVELOP BY LATE IN THE DAY, SHIFTING THE SFC
WINDS BACK TO THE SOUTH BY AFTERNOON.  STILL, WINDS WILL BE MORE
EASTERLY EARLY IN THE DAY, AND THERE COULD BE SOME RECIRCULATING
COOL AIR.  TWEAKED HIGHS DOWN A DEGREE OR SO, TO VALUES CLOSE TO
CLIMO.

DAYS 3-7...

ALTHOUGH THERE ARE DIFFERENCES IN THE DETAILS WITH VARIOUS MODEL
SOLUTIONS, THE GENERAL EVOLUTION OF THE ATMOSPHERE IS HANDLED
SIMILARLY BY ALL OF THE NUMERICAL MODELS. AFTER THE BIG CONVULSION
OF THE ATMOSPHERE TONIGHT, A RELATIVELY QUIET PERIOD WILL PREVAIL.
THE MINOR WAVE AROUND 127 DEGREES WEST WILL MINOR OUT AND MOVE OVER
THE CENTRAL PLAINS THURSDAY NIGHT AND FRIDAY MORNING HOWEVER, THE
BEST CHANCE FOR GETTING ANY RAINFALL WITH THE WAVE IS LIKELY TO BE
SOUTH OF THE KANSAS BORDER. CONFIDENCE IS NOT QUITE GREAT ENOUGH TO
MERIT PULLING POPS FROM THE GRIDS SINCE A FEW LIGHT SHOWERS COULD
OCCUR IN SOUTHWESTERN KANSAS.

THE MORE SIGNIFICANT WAVE, WHICH WAS JUST EAST OF THE DATELINE THIS
AFTERNOON, WILL DROP INTO THE PROGRESSIVE MEAN TROUGH POSITION AND
APPROACH THE CENTRAL UNITED STATES OVER THE WEEKEND. SATURDAY SHOULD
BE RATHER WARM AND CAPPED WITH THE USUAL ELEVATED MIXED LAYER
SPREADING OVER WESTERN KANSAS. WITH THE APPROACH OF THE WAVE, THERE
SHOULD BE ENOUGH UVV TO ERODE THE CAPPING INVERSION AND ALLOW AT
LEAST SOME CHANCE FOR THUNDERSTORMS TO DEVELOP ALONG THE FRONT
SATURDAY NIGHT. SUFFICIENT COLD AIR ALOFT LIKELY WILL BE PRESENT TO
SUPPORT A FEW SHOWERS OR THUNDERSTORMS BEHIND THE FRONT SUNDAY
AFTERNOON.

A MORE ZONAL FLOW REGIME WILL BECOME ESTABLISHED NEXT WEEK WHILE THE
ATMOSPHERE ATTEMPTS TO REESTABLISH A MEAN TROUGH POSITION OF THE
WESTERN UNITED STATES. THIS LIKELY WILL MANIFEST ITSELF ON THE
CENTRAL PLAINS AS A WARM AND DRY PERIOD WITH A RETURN TO MORE ACTIVE
WEATHER IN TWO TO THREE WEEKS.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 57 70 49 82 / 30 00 00 00
GCK 52 70 48 82 / 20 00 00 00
EHA 53 73 46 84 / 00 00 00 00
LBL 57 72 48 83 / 20 00 00 00
HYS 55 69 50 78 / 20 00 00 00
P28 62 73 55 80 / 50 20 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

26/01
Hazardous weather outlook, May 24, 2:03 PM CST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
303 PM CDT MON MAY 24 2004

KSZ030-043-044-061>063-074>076-084>086-251100-
FINNEY-GRANT-HAMILTON-HASKELL-KEARNY-LANE-MORTON-SCOTT-SEWARD-
STANTON-STEVENS-TREGO-
303 PM CDT (203 PM MDT) MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

EXTREME FIRE DANGER CONDITIONS ARE EXPECTED ACROSS SOUTHWEST
KANSAS TODAY AS RELATIVE HUMIDITIES FALL TO LESS THAN 25 PERCENT.
OUTDOOR BURNING IS STRONGLY DISCOURAGED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY
AFTERNOON THROUGH sunday. the greatest potential for severe
thunderstorms will be saturday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KSZ031-045-046-064>066-077>081-087>090-251100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-GRAY-HODGEMAN-KIOWA-MEADE-
NESS-PAWNEE-PRATT-RUSH-STAFFORD-
303 PM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

EXTREME FIRE DANGER CONDITIONS ARE EXPECTED ACROSS SOUTHWEST and
south central KANSAS TODAY AS RELATIVE HUMIDITIES FALL TO LESS THAN
25 PERCENT. OUTDOOR BURNING IS STRONGLY DISCOURAGED.

cold air will to pour into kansas tonight, and lifting over
the cold air may support development of a scattered elevated
thunderstorms after midnight. THE BEST CHANCE FOR thunderstorm
development will be east of a line from meade to hays. considerable
mid level instability is present, and a few of the thunderstorms
could produce hail up to three quarters of an inch in diameter.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE
THURSDAY AFTERNOON THROUGH SUNDAY. the best chance for severe
thunderstorms will be saturday night.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON.  HOWEVER,
TELEPHONE CALLS TO VERIFY WINDS AND HAIL TONIGHT WILL BE POSSIBLE.

01

The radar

The Goodland radar (KGLD), 141 km away, was scanning. The volume nearest the first event began at 02:53 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Trego

When
May 24, 8:52 PM CST
Where
Trego County, Collyer
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -100.117

Hail, Trego

When
May 24, 9:10 PM CST
Where
Trego County, Wakeeney
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.017, -99.883

Hail, Trego

When
May 24, 9:10 PM CST
Where
Trego County, Wakeeney
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.017, -99.883

Hail, Trego

When
May 24, 9:20 PM CST
Where
Trego County, 7 mi N of Ogallah
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.083, -99.733

Hail, Trego

When
May 24, 9:25 PM CST
Where
Trego County, 4 mi NE of Ogallah
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.017, -99.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399463, 5399464, 5399465, 5399466, 5399467.